Understanding the fentanyl health crisis
Know the fentanyl risks to keep you and loved ones safe
Fentanyl has been around for more than 60 years and has given pain relief to many people. But nowadays, most of the news stories we hear about fentanyl are negative and scary. A medication that was developed to lessen pain has become increasingly more dangerous and deadly. How did this happen?
A powerful drug that can be manufactured illegally
Fentanyl is a manmade opioid that is 50 times stronger than heroin and 100 times stronger than morphine. It was first produced in the 1960s and is prescribed legally by doctors to treat severe pain. However, fentanyl is also made illegally and distributed in drug markets. Illegally manufactured fentanyl (IMF) is powerful and very deadly. It can come in powder or liquid form. IMF is cheap and can be mixed into other drugs like heroin and cocaine. It can also be made into pills that look like prescription medications. It has even been found in nasal sprays and eye drops. According to the Centers for Disease Control and Prevention (CDC), the most recent cases of overdoses involving fentanyl are from IMF.
A national health crisis
Fentanyl overdoses have become a national crisis. According to the National Institute on Drug Abuse (NIDA), there were 91,799 drug overdose deaths in 2020, a nearly 30 percent increase over the 70,630 deaths reported in 2019. Of the drug overdose deaths in 2020, more than 61 percent (56,516) involved illegal, manmade opioids other than methadone (primarily fentanyl) .
Fentanyl is not only very powerful, it is also tasteless and odorless. That makes it difficult to detect when mixed with other drugs. Fentanyl test strips can help identify fentanyl-laced drugs, but they are illegal in many states, including Pennsylvania. Because test strips are an important tool in preventing overdose deaths, the mayors of Pennsylvania’s two largest cities, Philadelphia and Pittsburgh, each signed executive orders adopting a policy not to arrest individuals in possession of test strips. There is pending legislation in Pennsylvania to legalize the personal use of fentanyl test strips.
Raising awareness and taking action
To combat fentanyl-related overdose deaths, it is important to recognize the signs of opioid overdose. According to the CDC , these are some signs to look for that may indicate someone has overdosed on opioids:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially bluish or purplish lips and nails)
If you suspect someone has overdosed on opioids, the CDC recommends taking these steps:
- Call 911.
- Administer Naloxone, a drug that reverses the overdose by blocking the effects of opioids in the brain.
- Keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency help arrives.
Where to get help
Addiction is a disease, not a character flaw. There is no shame in discussing substance use with your primary care provider (PCP) or another trusted health care provider. To learn more about how UPMC Health Plan can provide support to you or a loved one, please explore our resources at UPMC Health Plan’s Resources for Alcohol and Drug Problems and Addiction page.
- The Centers for Disease Control and Prevention. Fentanyl Facts. Accessed July 21, 2022. cdc.gov/stopoverdose/fentanyl/index.html